Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 307, NWS Hastings, NE

September 12, 2005Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 12, 2005, 9:07 PM CDT for Fillmore County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2005, 9:07 PM CDT (02:07 UTC)
Expired
Sep 12, 2005, 9:45 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:23 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Sep 12, 1:23 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
123 PM CDT MON SEP 12 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY MORNING. MAIN CONCERN REVOLVES
AROUND SEVERE WEATHER POTENTIAL TONIGHT WITH SECONDARY QUESTION
ABOUT CONVECTION POTENTIAL TOMORROW NIGHT ACROSS THE SOUTH.

LATE MORNING ANALYSIS SHOWED POTENT UPR TROF MOVING INTO WESTERN
WYOMING...WITH JET STREAK IN EXCESS OF 75KTS NOTED FROM BOTH 12Z
SOUNDINGS AND WV IMAGERY NOSING INTO EASTERN COLORADO.  WEAK FRONTAL
BOUNDARY ALSO NOTED MIXING NORTH INTO NORTHERN NEBRASKA BY 17Z...WITH
CLOUD FIELD RAPIDLY ERODING FROM EAST TO WEST OVER THE CWA. COLD
FRONT REMAINED WELL WEST OF THE AREA...APPROACHING KTIF AT 18Z. AS
LARGE SCALE ASCENT INCREASES THROUGH THE EVENING AHEAD OF APPROACHING
UPR TROF AND SFC COLD FRONT...EXPECT TO SEE SCATTERED CONVECTION FIRE
OVER THE NORTHERN CWA...AND HAVE KEPT HIGHEST POPS INTACT FROM
PREVIOUS FCST ACROSS THIS AREA. WITH INCREASING DEEP SHEAR IN EXCESS
OF 35KTS...RATHER STEEP MID-LEVEL LAPSE RATES AND INCREASING
INSTABILITY...ANY STORMS WHICH FIRE SHOULD TURN SEVERE FAIRLY
QUICKLY. HOWEVER...THE QUESTION REMAINS JUST WHERE CONVECTION WILL
INITIALLY FIRE. GIVEN NORTHERN EXTENT OF SFC BOUNDARY THIS AFTN AND
STRONG CAPPING TEMPS OF 12C+ AT H7 OVER MUCH OF THE CWA...IT IS
POSSIBLE THAT CONVECTION MAY FIRE OUTSIDE THE CWA...AND THEN
GRADUALLY WORK ITS WAY SOUTH INTO THE NIGHTTIME HOURS. COULD ALSO SEE
ISOLD CONVECTION FIRE ALONG SURGING DRYLINE INTO WESTERN KANSAS AS
EVIDENCED BY POCKET OF INCREASED RH AT H7 IN 12Z MODEL PLOTS...
WORKING EAST INTO KANSAS COUNTIES THIS EVENING. GIVEN PLENTY OF
UNCERTAINTIES...HAVE KEPT SMALL POPS ACROSS MUCH OF THE AREA
TONIGHT...ALTHOUGH THESE CERTAINLY MAY NEED TO BE ADJUSTED TO BETTER
FIT FUTURE DEVELOPMENTS.

COLD FRONT WILL MAKE ITS WAY THROUGH THE CWA BY TOMORROW MORNING
AS UPR TROF MOVES ACROSS THE AREA...WITH SFC RIDGE AXIS BUILDING
THROUGH THE CENTRAL PLAINS. WITH LINGERING MOISTURE AROUND...COULD
SEE SOME LOWER CLOUDS DEVELOP TOWARD MORNING IN FRONTAL INVERSION...
SIMILAR TO WHAT OCCURRED OVER NORTHERN NEBRASKA THIS MORNING.
OTHERWISE...COOLER AND MUCH DRIER AIR STILL LOOKS ON TARGET TO ARRIVE
BY TOMORROW AFTN. GIVEN MUCH LOWERED CONVECTIVE TEMPS IN THE LOW/MID
70S...EXPECT TO SEE STRATOCU FIELD FILL IN...WHICH SHOULD HOLD AFTN
TEMPS IN THE 70S FOR MOST AREAS. SFC HIGH CONTINUES TO BUILD ACROSS
THE AREA TOMORROW NIGHT...WITH DEEP EASTERLY FLOW DEVELOPING INTO THE
HIGH PLAINS. AS SUCH...COULD SEE CONVECTION FIRE OVER WESTERN KANSAS
PUSHING EAST INTO NORTH CENTRAL KANSAS. CHANCES LOOK PRETTY SMALL AT
THIS POINT...HOWEVER DECIDED TO ADD SMALL POPS FOR THIS AREA TO
ACCOUNT FOR POTENTIAL. OTHERWISE...WITH RIDGE AXIS OVERHEAD...
NORTHERN AREAS SHOULD SEE TEMPS FALL WELL INTO THE 40S...WITH 50S
ELSEWHERE. RETURN FLOW BEGINS TO SET UP LATE WEDNESDAY AS HIGH
PRESSURE MOVES WELL EAST OF THE AREA...HOWEVER WITH STALLED FRONTAL
BOUNDARY OVER THE SOUTHERN PLAINS...MOISTURE RETURN LOOKS MEAGER AT
BEST AND HAVE DECIDED TO HOLD OFF ON ANY PRECIP MENTION AT THIS
TIME.

.LONG TERM...12Z THURSDAY THROUGH MONDAY...MAIN FORECAST PROBLEM
SURROUNDS RAIN CHANCES FRIDAY NIGHT INTO SATURDAY.  THE GFS
CONTINUES TO ADVERTISE A WAVE MOVING ACROSS THE CENTRAL PLAINS
FRIDAY NIGHT INTO SATURDAY.  THE 00Z ECMWF ALSO BRINGS THIS FEATURE
ACROSS...BUT IT IS MUCH WEAKER IN ITS DEPICTION.  HAVE DECIDED TO
ADD A SMALL CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY WHEN
THE MODELS AGREE THE WAVE WILL BE MOVING THRU.

THE REMAINDER OF THE FORECAST SHOULD BE MAINLY DRY AS AN UPPER LEVEL
RIDGE BUILDS INTO THE REGION DURING THE WEEKEND.  SHORTWAVES WILL
TOP THE RIDGE AT TIMES...AND THESE WILL HAVE TO BE WATCHED...BUT THE
MAIN ENERGY SHOULD PASS NORTH OF THE FORECAST AREA.  TEMPERATURES
SHOULD ALSO GRADUALLY WARM BACK INTO THE 80S AS THE RIDGE BUILDS
INTO THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE
KS...NONE

&&

LAWRENCE/KING
Hazardous weather outlook, Sep 12, 6:14 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT MON SEP 12 2005

NEZ060-072-073-082-083-131200-
DAWSON-FURNAS-GOSPER-HARLAN-PHELPS-
614 PM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT
AS A FRONT MOVES INTO THE REGION. WHILE STRONGER THUNDERSTORMS MAY
PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO
EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-131200-
ADAMS-BUFFALO-CLAY-FILLMORE-FRANKLIN-GREELEY-HALL-HAMILTON-HOWARD-
JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-NUCKOLLS-OSBORNE-PHILLIPS-POLK-
ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER-YORK-
614 PM CDT MON SEP 12 2005

...SEVERE THUNDERSTORM WATCH UNTIL 1 AM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE MAIN
AREA FOR THUNDERSTORMS WILL BE ALONG AND JUST WEST OF THE HIGHWAY
281 CORRIDOR. LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS
TO 60 MPH ARE POSSIBLE WITH SEVERE THUNDERSTORMS THIS EVENING. AN
ISOLATED TORNADO IS POSSIBLE EARLY THIS EVENING. MORE THUNDERSTORMS
ARE POSSIBLE OVERNIGHT...BUT ARE EXPECTED TO BE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO
EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NOAA/NWS/MORITZ

In the hours before

Special weather statement, Sep 12, 5:54 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT MON SEP 12 2005

KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-130600-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-
SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-
FRANKLIN NE-GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE-
KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-POLK NE-
SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTH CENTRAL KANSAS

JEWELL                MITCHELL              OSBORNE
PHILLIPS              ROOKS                 SMITH

IN NEBRASKA THIS WATCH INCLUDES 19 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              HALL
HAMILTON              KEARNEY               NUCKOLLS
THAYER                WEBSTER

THIS INCLUDES THE CITIES OF...AURORA...BELOIT...BLADEN...
BLUE HILL...BURR OAK...CAMPBELL...CENTRAL CITY...CLAY CENTER...
DESHLER...DOWNS...EDGAR...EXETER...FAIRFIELD...FAIRMONT...
FRANKLIN...FULLERTON...GENEVA...GENOA...GRAND ISLAND...HARVARD...
HASTINGS...HEBRON...HILDRETH...JEWELL...KEARNEY...KENSINGTON...
LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD...
OSBORNE...OSCEOLA...PHILLIPSBURG...PLAINVILLE...POLK...
RED CLOUD...SCOTIA...SHELBY...SMITH CENTER...SPALDING...
ST. PAUL...STOCKTON...STROMSBURG...SUPERIOR...SUTTON...
WOLBACH AND YORK.

21376
Local storm report, Sep 12, 6:52 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 NW ORD                41.63N 98.97W
09/12/2005  1.75 INCH        VALLEY             NE   LAW ENFORCEMENT

            WINDS HAD SLOWED TO 40 MPH AS WELL

&&

NOAA/NWS/MORITZ
Local storm report, Sep 12, 6:55 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             ZURICH                  39.23N 99.43W
09/12/2005  1.00 INCH        ROOKS              KS   EMERGENCY MNGR

&&

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:11 PM CDTSevere Thunderstorm WarningGIDOsborne26 min
Sep 12, 8:41 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.